|My Body Needs A Break
Sep 9, 2002
Dear Dr. Cohen-I am 33 years old. I found out that I was HIV+ in August of 1998 and I know I contracted the virus approximately 6 months prior to finding out I was positive. I am currently on Combivir and Viracept and have acheived very good results so far in terms of my counts. I am totally undetectable in terms of my viral load and my T cells are about 900. That's the GOOD news. The not-so-good news is that after being on this regimen for almost four years I truly feel that my body is in need of a break. The reasons I feel this are:
-My hair has completely thinned and gone from thick to extremely thin, brittle and falls out very easy -Abdominal girth -My face is just starting to get some of the slightly sunken features you sometimes see in people who are HIV+ -Big, thick, veins have started forming in my legs and calves -My triglycerides are becomming very high
My doctor is willing to let me take a drug break to see what happens but he really isn't giving me any good information to help me make my decision one way or the other. What do YOU think? Is there any major reason I should not stop? Do you think that if I do stop that some of the things I have been observing and have listed above will stop happening? I want to give my body and break and a chance to heal a little bit but I also don't want to do something that is going to hurt me more in the long run. Thanks so much in advance for answering my question!-Chicago
| Response from Dr. Cohen
A common conundrum. Since as you put it - the meds are doing what they are supposed to do - control HIV and control it well - well enough so that this control can last indefinitely - keeping your body free of the bad effects of HIV itself. But, and sadly there is still a but... the side effects are now creating so much of a problem that we'd consider stopping and allow HIV to regrow given the alternative. So how do we balance these options??
There is much going on about this, and several trials that have been done and are now going on to attempt to do better for you and others in this same boat.
The first wave of trials focussed on medication substitution. In other words, we tried to fix these problems by giving other meds instead of the ones you are on. The most frequent interventions have been to replace either the protease inhibitor (Viracept) or more recently the nucleoside analog (such as the AZT in Combivir). The reason is that these drugs are likely to blame for at least some of these effects - and perhaps others won't have the problem. The results have shown some modest successes overall. The most common interventions have replaced the protease inhibitor with either a third nucleoside (Ziagen) or else a nonnucleoside (Sustiva or Viramune). The results have shown benefits with lower cholesterol / trigylcerides and fewer blood sugar problems. The hair changes are probably linked to the Viracept, but this is less clear. There are fewer reports that clarify how often the body shape problems reverse, as we are still learning that this problem once it develops is slow to reverse, but in general there are trends to suggest improvements such as a decrease in the amount of belly fat. Similarly, the nucleoside analog studies show a reversal in the veins of the legs - which by the way isn't a change in the veins, but instead of loss of skin fat in the legs which then makes the veins more obvious and prominent. But when changes are made, such as again using Ziagen instead of the AZT, there are slow improvements noted. There are few reports showing reversal of the facial fat loss however -- this has been among the tougher problems to reverse. But, putting all of this together, one approach could be to change your regimen to Epivir, Ziagen, and Sustiva. And this might improve a few if not several of the side effects you are dealing with - at minimum, it should slow the pace of changes down considerably.
The second wave of studies was to search for "antidotes" for these problems. We do have meds that can lower triglycerides for example and they could work here. We have meds that may improve the belly fat - the two more promising are metformin and growth hormone. These each have their problems and are still in early stages of testing but nonetheless are in research stages for these problems. We still don't have antidotes for the facial wasting - except for injections of various things into the cheek skin to fill them out again - these are still in research and not yet available in the US however.
The third approach is to do what you ask about - to simply stop the meds. We know so far a few observations. First is that what happens when people stop meds is that HIV will come back usually in a week or sometimes longer. And when it does, there are drops in the CD4 cell counts. And the size of the drop is often best predicted by the lowest counts you have ever had in the past. In other words if your counts when you started treatment were 350, you will likely only drop slowly towards that level. But if your counts were say, 50 instead, there are some who will have more dramatic falls in these counts. But assuming your counts do what usually happens, there is a slow fall noted along with the return of HIV. Some do have symptoms when this happens, but some do not - just like the first time HIV infection happens in the body. And for some there are a few months of time off meds - while for others far longer -- before the decision is made to restart meds. What determines restarting can vary - but usually it is the same thing used to decide to start in the first place - a CD4 count that is lower than you want, or symptoms from HIV itself.
There is one more option being explored - and that is brief interruptions. We've noted that some can stop meds for a few days and there is no viral rebound. What some research is doing therefore is to stop for a few days, and then restart again, allowing brief "rest periods" off of meds and hopefully a reduction in med side effects, but restarting before HIV returns to avoid the damage of HIV itself. The time off and on is still being studied however. The NIH has done a study where they stop for 7 days, and then treat for 7 days, and they've reported success in small numbers of people. We in Boston are instead doing a study where we stop for 2 days per week, and someone will take meds for 5 days per week. This is still early phase research - and we don't know the best way to go here -- as there are reports of viral rebound and occasionally virus resistance with some of these brief interruptions -- but this research is happening to explore these options as well.
So - how to pick? Well, the NIH here in the US sees this as a major issue. And has funded one of the largest trials ever attempted to address two of these: to compare ongoing viral suppression (switching your meds to the safest ones you can take) to a strategy of stopping meds, and only taking them when your Cd4 count gets to about 250, and treating only long enough to get your CD4 count back over 350 for a few months, then stopping again. You can read about this study at the SMART web site by clicking on it. There are already over 600 people in the US and Australia on this study at this point, and Chicago is a site for this trial. As for brief interruptions, there are no Chicago trials of this I know of, but you can read more about our Boston 5/2 study by getting in touch with us at the CRI New England web address.
Many options - still a process of learning what is best to do, since we don't know yet. But there are options underway to learn how we can best create the balance of both ensuring you remain free of the complications of HIV itself, while at the same time minimizing the complications of the meds we have so far. We in the field are focussing a lot on defining the path to this balance - and these studies are part of what it will take to get us there.
Hope that helps.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Can HIV Be Transmitted Through Touching An Open Scab?
- Blood In Urine After Fisting Worried I Have HIV
- Itchy Rash After Vaginal Sex Without Condom What Are The Chances Of HIV
- Itchy Skin After Anal Sex Condom Broke Sign Of HIV AIDS
- Stinging Pain After Licking Genital Worried I Have HIV
- Tingling In Fingers After Fingering Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.